Alert archive / Ohio / Flash Flood Warnings in 2023
Flash Flood Warning 13, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 14, 2023, 6:20 AM EDT for Gallia County, Jackson County, Lawrence County, Ohio. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2023, 6:20 AM EDT (10:20 UTC)
- Expired
- Aug 14, 2023, 9:20 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gallia County, OH, Jackson County, OH, Lawrence County, OH
The radar
The Charleston,WV radar (KRLX), 92 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 9:15 AM EDT | FLASH FLOOD | Bidwell, OH | State Route 850 closed in both directions from Hickory Drive to Heatley Road due to flooding from Barren Creek. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 175 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
069
WGUS51 KRLX 141020
FFWRLX
OHC053-079-087-141430-
/O.NEW.KRLX.FF.W.0013.230814T1020Z-230814T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
620 AM EDT Mon Aug 14 2023
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Central Gallia County in southeastern Ohio...
Southern Jackson County in southeastern Ohio...
Northwestern Lawrence County in southeastern Ohio...
* Until 1030 AM EDT.
* At 620 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Oak Hill, Rio Grande, Gallia, Vernon, Waterloo, Vinton,
Adamsville, Centerpoint, Gage and Mabee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3868 8273 3875 8270 3875 8266 3885 8265
3885 8276 3891 8276 3901 8241 3899 8233
3893 8223 3882 8226 3869 8249 3867 8264
3868 8271
FLASH FLOOD...RADAR INDICATED
$$
RPY1 follow-up statement
719
WGUS71 KRLX 141320
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
920 AM EDT Mon Aug 14 2023
OHC053-079-087-141330-
/O.CAN.KRLX.FF.W.0013.000000T0000Z-230814T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gallia OH-Jackson OH-Lawrence OH-
920 AM EDT Mon Aug 14 2023
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL GALLIA, SOUTHERN
JACKSON AND NORTHWESTERN LAWRENCE COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3875 8270 3875 8266 3885 8265 3885 8276
3891 8276 3901 8241 3899 8233 3893 8223
3882 8226 3869 8249 3867 8264 3868 8271
$$
FMKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 5:44 AM EDT, 36 minutes earlier.
Area forecast discussion, Aug 14, 5:44 AM EDT, 36 minutes before
AREA FORECAST DISCUSSION...CORRECTED National Weather Service Charleston WV 544 AM EDT Mon Aug 14 2023 .SYNOPSIS... Warm front today. Severe storms are possible this afternoon and evening. A cold front pushes through Monday night. A quieter pattern ensues the rest of the week. && .NEAR TERM /THROUGH TONIGHT/... As of 210 AM Monday... An approaching cold front will combine with a strong upper level system to produce impressive dynamics across the region today and tonight. Timing of an early line of precipitation however, could hamper surface heating today, thus possibly serving as a disrupter for severe weather potential. The meso NAM is showing that northern West Virginia and east central Ohio never realize CAPE values over 1000 due to this line. Northeast Kentucky, southwest West Virginia and southwest Virginia would have the most time to recover with the Meso Nam showing effective layer CAPE now only recovering to 1200 to 1700 (yesterday it was showing 2000 to 2500). Models also not showing a cap on the sounding between the first line and maximum CAPE, meaning that other thunderstorms could form and kill the energy before the CAPE fully rebuilds. Therefore, this is not a perfect setup for severe weather, but due to the impressive dynamics, it remains a possibility. Due to some areas of northern West Virginia getting 1.5 to 2 inches of rain Saturday night, and models showing precipitable water of 1.75 to 2.25 inches today and tonight, there is a concern for flash flooding. Working against this however is that the storms should be moving rather fast and in northern West Virginia where the flash flood guidance is the lowest, the meso NAM is not showing over 1000 CAPE. Will hold off on a Flash Flood Watch for now, but will need to keep a close eye on the potential for any training storms that could produce flash flooding. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... As of 245 AM Monday... Key Points: * Chances for scattered showers and storms persist until the axis of a trough crosses Tuesday night into early Wednesday. * Cooler through mid week, temperatures warm again Thursday. A 500mb trough shifts eastward overhead, maintaining chances for scattered showers and storms until the axis of the trough crosses Tuesday night into early Wednesday. High pressure building in behind this trough brings drier air into the area during the day Wednesday. Quieter weather then persists as high pressure remains in control through Thursday. A cooler air mass - arriving behind today's cold front - will keep temperatures below normal into mid week, with high temperatures likely remaining in the 70 to 80 degree range in the lowlands and mid 60s to 70s along the mountains. Temperatures moderate back to normal for Thursday. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... As of 245 AM Monday... Key Points: * Little to no precipitation expected with a late week front. * Dry, with high pressure building this weekend. A shortwave trough crossing to the north is projected to bring a front through the CWA Thursday night into Friday. While models generally agree on the timing of the front, there is some question as to how much - if any - precipitation will accompany its passage. At this point, model ensembles generally favor drier conditions. Surface high pressure and an upper ridge build in behind the front, resulting in a dry and quiet weekend. Temperatures are expected to be near normal at the start of the long term period, then rise above normal this weekend. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... As of 540 AM Monday... Showers and thunderstorms will move into the area this morning and cause restrictions as a warm front pushes northward across the area. Showers and thunderstorms will continue to be a possibility today, with some this afternoon possibly producing damaging winds and large hail. A cold front will then push through tonight. Showers and thunderstorms remain a possibility along and in advance of the front. Behind the front, some MVFR stratus and lighter rain showers remain a possibility. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Timing and intensity of restrictions in thunderstorms may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE MON 08/14/23 UTC 1HRLY 09 10 11 12 13 14 15 16 17 18 19 20 EDT 1HRLY 05 06 07 08 09 10 11 12 13 14 15 16 CRW CONSISTENCY H H H H H H H H M M M H HTS CONSISTENCY H H H H M M M H H H H H BKW CONSISTENCY H H H H H H M H M M M M EKN CONSISTENCY L M M L L H H H H H H H PKB CONSISTENCY H H H H H H H H M H H H CKB CONSISTENCY H H H H H H H H H H H M AFTER 12Z TUESDAY... IFR possible in fog early Wednesday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RPY/JLB NEAR TERM...RPY SHORT TERM...JLB LONG TERM...JLB AVIATION...RPY
Hazardous weather outlook, Aug 14, 2:40 AM EDT, 3 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 240 AM EDT Mon Aug 14 2023 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-150645- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 240 AM EDT Mon Aug 14 2023 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Severe thunderstorms this afternoon and evening could produce large hail and damaging winds, and possibly tornadoes. Heavy downpours within storms may lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
Nearby
Flash Flood Warnings in Ohio, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.